Kansas, 2007

Flash Flood and Hail in Kansas, September 17, 2007

September 17, 2007 · NWS GLD · 5 events in 2 counties and zones

Thunderstorms produced a few reports of large hail, strong and damaging winds and flash flooding during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced a few reports of large hail, strong and damaging winds and flash flooding during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 1:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 17, 1:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON SEP 17 2007

.DISCUSSION...A MEAN LARGE SCALE MID/UPPER TROUGH HAS DEVELOPED
ACROSS MUCH OF THE WESTERN STATES WITH ONE SHORT WAVE TROUGH
TRANSLATING EAST/NORTHEAST INTO THE NORTHERN PLAINS WHILE ANOTHER
SHORT WAVE TROUGH CAN BE SEEN IN MOISTURE CHANNEL IMAGERY
TRANSLATING EASTWARD INTO THE CENTRAL GREAT BASIN/INTERMOUNTAIN
WEST. H5 HEIGHTS FALLS OF 30-60 METERS WERE NOTED WITH THE LARGEST
FALLS AT KGJT.

AT THE SFC...A PACIFIC COLD FRONT HAS MOVED INTO THE WESTERN/NORTHWEST
PORTIONS OF THE FORECAST AREA WITH SFC FLOW APPROACHING ADVISORY
CRITERIA BRIEFLY LATE THIS MORNING WITHIN NARROW AREA OF LOW LVL
CAA/3-HR PRESSURE RISES ON THE ORDER OF 4-5MB.

THE CURRENT PLAN FOR TONIGHT IS TO KEEP HIGH POPS AS LARGE SCALE
FORCING FOR ASCENT INCREASES LATE IN THE PERIOD WITH APPROACHING
SHORT WAVE TROUGH. SOME SUBTLE TIMING DIFFERENCES REMAIN BETWEEN THE
GFS/NAM WHILE THE UKMET SUPPORTS A SLIGHTLY SLOWER MORE GFS-LIKE
SOLUTION WITH MID/UPPER TROUGH MAKING IT DIFFICULT TO REMOVE MORNING
POPS IN THE 12-15Z TIMEFRAME WEIGHTED ACROSS THE EAST/NORTHEAST ZONES.
FORECAST SOUNDINGS SUPPORT KEEPING A MENTION OF THUNDER IN THE
FORECAST WITH POSITIVE BUOYANCY/MINIMAL CINH IF A PARCEL IS LIFTED
IN THE H7-H8 LAYER.

POST-FRONTAL REGIME IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS ON
TUE AS THE COLD FRONT SETTLES NEAR THE KANSAS-OKLAHOMA STATE LINE.
LARGE SCALE SUBSIDENCE IS PROGGED TO INCREASE AFTER 15-18Z
SUPPORTING DRY CONDITIONS. SOME SUPPORT FOR CONVECTION LATE TUE
NIGHT/EARLY WED WITH SFC PRESSURE FALLS ACROSS THE NORTHERN ROCKIES
ALLOWING WARM FRONT TO RETURN NORTH. WILL INCREASES POPS BUT KEEP
FORECAST DRY AND WAIT FOR RUN-TO-RUN CONSISTENCY. EXPECT
TEMPERATURES TO SLOWLY REBOUND ON WED WITH HIGHS CLIMBING INTO THE
LOW-MID 80S.

THU-SAT...THE GFS REMAINS SLOWER WHEN COMPARED TO THE ECMWF THROUGH
THE MID RANGE PERIODS AND HAS STRONG SUPPORT FROM THE GFS ENSEMBLE MEAN
AS WELL AS THE CANADIAN ENSEMBLE. THEREFORE...SHORT WAVE RIDGING
THROUGH THE PERIOD WILL RESULT IN A SUBTLE WARMING TREND WITH
MINIMAL CHANCES FOR PRECIPITATION.

FOR DAYS 6 AND 7...LARGE DIFFERENCES EXIST BETWEEN THE OPERATIONAL
GFS AND THE ECMWF WITH THE OP GFS BEING SLOWER AND STRONGER. THE GFS
PROGS A CLOSED H5 LOW OVER THE INTERMOUNTAIN WEST EJECTING OUT INTO
THE NORTHERN PLAINS THROUGH THE PERIOD. THE EURO KEEPS THE SYSTEM AS
AN OPEN WAVE AND IS MORE PROGRESSIVE. THE GFS ENSEMBLE MEAN
ESSENTIALLY SPLITS THE DIFFERENCE. IT CLOSES THE LOW OFF SIMILAR TO
THE OP GFS BUT ITS TIMING IS MORE IN LINE WITH THE EURO. GIVEN THE
STRENGTH OF THE SYSTEM...WILL FOLLOW THE SLOWER OPERATIONAL GFS
SOLUTION.

AS THE H5 LONGWAVE TROUGH BEGINS TO BREAK DOWN...A COLD FRONT WILL
PUSH THROUGH THE FORECAST AREA. GIVEN MODEL DIFFERENCES
HOWEVER...WILL KEEP SILENT POPS IN THE GRIDS FOR NOW. OBVIOUSLY WILL
NEED TO MONITOR AS TIMING AND STRENGTH BECOME MORE APPARENT. FLOW
WILL BECOME MORE ZONAL LATE IN THE PERIOD ALLOWING TEMPS TO COOL A
FEW DEGREES.

&&

.AVIATION...
COLD FRONT HAS CLEARED THE NORTHERN HALF OF CWA ALONG WITH BOTH TAF
SITES WITH GUSTY NORTHWEST WINDS IMPACTING BOTH KMCK AND KGLD SITES
THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS
THE AREA OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
APPROACHES...CREATING AREAS OF MVFR CIGS AND VISBYS. SOME CONCERN
FOR DEVELOPMENT OF LOW CLOUDS AND STRATUS BY EARLY MORNING AS SKIES
CLEAR...BUT SLIGHT DOWNSLOPE COMPONENT TO THE WINDS SHOULD INHIBIT
DEVELOPMENT OF IFR CONDITIONS.

&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIREFOLTZMARTIN
Hazardous weather outlook, Sep 17, 10:38 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT MON SEP 17 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT MON SEP 17 2007 /1138 AM CDT MON SEP 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA DURING THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT DURING THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND SOUTH OF A TRENTON NEBRASKA TO CHEYENNE WELLS
LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREAT.

TO THE NORTH AND WEST OF THIS LINE...SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA IN THE AFTERNOON AND
OVERNIGHT. A FEW SEVERE STORMS ARE POSSIBLE IN THIS AREA WITH
DAMAGING WINDS THE PRIMARY THREAT...BUT COVERAGE IS EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF A LINE
FROM MCCOOK NEBRASKA TO HOXIE KANSAS. THE MAIN THREAT FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wichita

When
September 17, 3:15 PM CST
Where
Wichita County, Leoti
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -101.350

Thunderstorm Wind, Graham

When
September 17, 4:20 PM CST
Where
Graham County, 12 mi SW of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.247, -100.008

A dead tree 20 ft high was blown over.

Thunderstorm Wind, Graham

When
September 17, 4:50 PM CST
Where
Graham County, Hill City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.370, -99.850

Door blown off a business and a stoplight damaged.

Thunderstorm Wind, Graham

When
September 17, 4:50 PM CST
Where
Graham County, Hill City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.850

Flash Flood, Graham

When
September 17, 5:40 PM CST to 7:40 PM CST
Where
Graham County, Hill City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Rainfall totaling 1.46 inches fell in 45 minutes with water flowing across roads on the east side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53051, 53052, 53053, 53054, 53055.